Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2004, 5:23 PM EDT for Chesterfield County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:23 PM EDT (21:23 UTC)
- Expired
- May 23, 2004, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 232126 SVRCAE SCC025-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 522 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 600 PM EDT * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF PATRICK...OR ABOUT 13 MILES NORTH OF HARTSVILLE...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PATRICK AROUND 540 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7 5 7 1 9 9. LAT...LON 3459 8028 3449 8015 3463 7985 3478 7999 $$ MWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:25 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 23, 2:25 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT SUN MAY 23 2004 .SHORT TERM... MON-WED: ANOTHER ROUND OF CONVECTION TODAY BUT MAINLY LIMITED TO THE EASTERN PORTION OF THE CWA. WILL KEEP IN SLIGHT CHANCE THIS EVENING. MODELS ARE INDICATING A ZONAL FLOW REGIME SETTING UP OVER THE FORECAST AREA THROUGH WEDNESDAY. IMPRESSIVE SHORT WAVE MOVING THROUGH NC ON WED AND WILL EFFECT THE NRN COUNTIES OF THE CWA, BUT WILL PROBABLY EFFECT THE ENTIRE CWA WITH CHANCE POPS FOR WED PM. TEMPS WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE SHORT TERM WITH AFTERNOON HIGHS IN THE LOW TO MID 90S && .LONG TERM... THU-SUN: MORE OF THE SAME...AS ZONAL FLOW WILL ALLOW WEAK EMBEDDED SHORT WAVES TO MOVE THROUGH THE CWA WHICH WILL AID IN AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT EACH DAY. RIDGE BUILDS IN ON SAT AND SUN WITH ABOVE NORMAL TEMPS CONTINUING. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 71 92 69 94 / 20 20 10 20 AUGUSTA 67 93 66 94 / 20 20 10 20 SUMTER 70 92 70 94 / 20 20 10 20 ORANGEBURG 70 92 70 94 / 20 20 10 20 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 17/17
Hazardous weather outlook, May 23, 5:00 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SUN MAY 23 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240900- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 500 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... EXPECT A SLIGHT CHANCE OF THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...AND WOULD BE MORE LIKELY TO OCCUR ACROSS THE EASTERN MIDLANDS... GENERALLY FROM NEAR CHERAW TO NEAR MANNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 12:50 PM EDT, 4 hours 33 minutes before
SCZ031-037-231730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1250 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST SUMTER COUNTY AND NORTHEAST CALHOUN COUNTY THROUGH 130 PM EDT... AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES WEST OF PINEWOOD...OR ABOUT 18 MILES NORTHEAST OF BROOKDALE...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINEWOOD THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. RCC
Special weather statement, May 23, 1:43 PM EDT, 3 hours 40 minutes before
SCZ029-031-036-038-231845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 143 PM EDT SUN MAY 23 2004 ...A STRONG LINE OF THUNDERSTORMS WILL IMPACT SOUTHERN LEE COUNTY...EASTERN SUMTER COUNTY...CLARENDON COUNTY AND THE EASTERN TIP OF ORANGEBURG COUNTY THROUGH 245 PM EDT... AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 3 MILES WEST OF PAXVILLE...OR ABOUT 11 MILES WEST OF MANNING...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND SOUTH SUMTER...PAXVILLE...EAST SUMTER...SUMMERTON AND MANNING THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. AT 145 PM PEA SIZE HAIL WAS REPORTED AT NORTH SUMTER. RCC
Local storm report, May 23, 3:47 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG BISHOPVILLE 34.22N 80.25W
05/23/2004 LEE SC COUNTY OFFICIAL
TREE DOWN IN THE CITY
&&
JDBSpecial weather statement, May 23, 3:54 PM EDT, 1 hour 29 minutes before
SCZ028-232045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 354 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN RICHLAND COUNTY THROUGH 445 PM EDT... AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 2 MILES WEST OF EASTOVER...OR ABOUT 15 MILES SOUTHEAST OF COLUMBIA...MOVING EAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND EASTOVER THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. RCC
Local storm report, May 23, 4:36 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 N EASTOVER 33.92N 80.70W
05/23/2004 0.88 INCH RICHLAND SC LAW ENFORCEMENT
RICHLAND COUNTY SHERIFF REPORTED NICKEL SIZE HAIL ON US
378.
0425 PM TSTM WND DMG 3 N EASTOVER 33.92N 80.70W
05/23/2004 RICHLAND SC LAW ENFORCEMENT
RICHLAND COUNTY SHERIFF REPORTED TREES DOWN NEAR US 378.
&&
JLKLocal storm report, May 23, 5:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 W ORANGEBURG 33.49N 80.90W
05/23/2004 0.88 INCH ORANGEBURG SC PUBLIC
PUBLIC REPORTED NICKEL SIZED HAIL NEAR EDISTO, 2 MILES
WEST OF ORANGEBURG.
0455 PM HAIL 6 W ORANGEBURG 33.49N 80.97W
05/23/2004 0.75 INCH ORANGEBURG SC EMERGENCY MNGR
ORANGEBURG 911 REPORTED PENNY SIZED HAIL AND HEAVY RAIN
NEAR THE INTERSECTION OF SC HWY 6 AND SHILLINGS BRIDGE
ROAD.
&&
JLKThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:04 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 41 min |
| May 23, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 9 min |
| May 23, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 44 min |
| May 23, 4:07 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 38 min |
| May 23, 4:09 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 36 min |
| May 23, 4:12 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 33 min |
| May 23, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 36 min |
| May 23, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.